Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Columbia, SC

August 27, 2023McCormick County, South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 27, 2023, 4:06 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2023, 4:06 PM EDT (20:06 UTC)
Expired
Aug 27, 2023, 4:45 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:29 PM EDTTSTM WND DMG6 Ene Lincolnton, GAReported a couple of trees down along Montego Drive near Indian Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WUUS52 KCAE 272006
SVRCAE
GAC181-SCC065-272045-
/O.NEW.KCAE.SV.W.0101.230827T2006Z-230827T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
406 PM EDT Sun Aug 27 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in east central Georgia...
  Central McCormick County in central South Carolina...

* Until 445 PM EDT.

* At 406 PM EDT, a severe thunderstorm was located over Elijah Clark
  State Park, or 19 miles east of Washington, and is nearly
  stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  McCormick, Lincolnton, Elijah Clark State Park, Hickory Knob State
  Resort Park, Loce, Bordeaux, Baker Creek State Park, Knox Scout
  Reservation, Woodlawn, Double Branches, Modoc Boat Ramp, Hawe Creek
  Campground, New Hope, Long Cane Creek Picnic Area, and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3370 8247 3388 8254 3398 8232 3373 8222
TIME...MOT...LOC 2006Z 251DEG 3KT 3382 8243 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DCM
1 follow-up statement
253 
WWUS52 KCAE 272035
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
435 PM EDT Sun Aug 27 2023

SCC065-272045-
/O.CAN.KCAE.SV.W.0101.000000T0000Z-230827T2045Z/
McCormick SC-
435 PM EDT Sun Aug 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCCORMICK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3388 8244 3386 8243 3386 8240 3384 8237
      3384 8235 3380 8230 3372 8228 3370 8247
      3371 8248 3381 8251
TIME...MOT...LOC 2035Z 351DEG 3KT 3377 8244 

$$

GAC181-272045-
/O.CON.KCAE.SV.W.0101.000000T0000Z-230827T2045Z/
Lincoln GA-
435 PM EDT Sun Aug 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL LINCOLN COUNTY...

At 435 PM EDT, a severe thunderstorm was located over Lincolnton, 
and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Lincolnton, Elijah Clark State Park, Double Branches, Loce, New Hope,
Knox Scout Reservation, and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3388 8244 3386 8243 3386 8240 3384 8237
      3384 8235 3380 8230 3372 8228 3370 8247
      3371 8248 3381 8251
TIME...MOT...LOC 2035Z 351DEG 3KT 3377 8244 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:03 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 27, 3:03 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
303 PM EDT Sun Aug 27 2023

.SYNOPSIS...
A weak cold front is expected to remain draped across the
region through the first half of the week resulting in several
days of unsettled weather. The rain may be moderate to heavy at
times resulting in localized flash flooding. Recently upgraded
Tropical Storm Idalia will be pulled north towards the forecast
area with possible impacts during the mid-week period. Much
drier air will move in behind the system to close out the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Broad upper trough in the northeast CONUS, with ridge out west.
Cut off upper low along the Deep South/north Gulf of Mexico
enhancing southerly moisture flux into area although mainly
focused in GA/AL. Plume of deep moisture in TN ahead of a mid
level short wave trough spreading east as seen on water vapor.
Precipitable water is around 2 inches and deep shear weak so
heavy rain threat. A weak frontal boundary appears to be located
across the SC Piedmont into the north Midlands. Low level
convergence will be enhanced near this front and heavy rain
possible there. Scattered showers and thunderstorms now
developing at 18z. Thunderstorms in the CSRA being forced by
weak short wave trough moving northwest from near SAV. CAMS and
global deterministic models suggest thunderstorms will increase
in coverage late this afternoon into the evening as short wave
trough over west TN moves east. The air mass is a little more
moist today than yesterday. Instability is about the same given
the increase in low to mid level moisture. Expect moderate to
strong instability with mixed layer CAPE around 2000 J/kg and
surface based CAPE 3000-4000 J/kg...lower in the north Midlands.
The DCAPE is elevated in northeast GA into the Piedmont
SC/north Midlands at the moment, but expect moisture to increase
later this evening. However, model soundings showing lower LFC
and a less pronounced inverted V. So severe threat appears
lower than yesterday, although isolated severe damaging wind
possible...mainly in area of enhanced DCAPE into the early
evening. Overall strong lift expected and GFS shows strong upper
divergence through this evening. Went with likely to
categorical pops near the front and chance to the southeast.
Convection expected to linger overnight especially near the
frontal boundary, so kept highest pops northwest/north and lower
southeast after Midnight. Threat for flash flooding highest
near the front as some of the storms may train along
front...even after Midnight. After highs in the low to mid 90sw,
lows tonight in the low to mid 70s. Patchy fog possible tonight
with low cloudiness in the morning.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper trough remains in place over the Eastern United States on
Monday deepening further Tuesday. Meanwhile a remnant surface
boundary lingers across the region. Latest guidance on Monday
continues to favor a drier solution with the best rain chances
expected along and to the north and west of I-20. Opted to put
Chance PoPs across the entire forecast area during the late
afternoon and early evening hours since at least isolated
convection should develop given the moist environment (PWATs
around 2 inches) and boundaries, both mesoscale and Synoptic, in
the area. While conditions don't look as favorable for severe
weather on Monday, any robust convection could once again
produce damaging wind gusts. The Day 2 SPC outlook continues a
regionwide Marginal (1/5) risk for severe weather. The rain may
be heavy at times which is reflected in the Day 2 WPC ERO where
much of the FA is in a Marginal (1/5) risk for excessive
rainfall and a Slight (2/4) risk in the northwest. Highs will be
in the mid 80s to around 90 degrees. Rain chances should
decrease Monday night but the clouds may linger for much of the
night with temperatures falling into the lower 70s. The
unsettled weather pattern continues as tropical moisture ahead
of Tropical Storm Idalia is drawn north. Showers and
thunderstorms are likely to develop during the afternoon and
evening hours and could once again produce heavy rainfall,
especially Tuesday night as Idalia approaches the coast.
Temperatures will be similar to Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The focus during the long term will of course be Tropical Storm
Idalia. The latest NHC forecast track takes the center into the
Big Bend area of Florida as a hurricane Wednesday morning
passing through South Carolina Wednesday night into Thursday
morning as a tropical storm. The primary hazard will be related
to heavy rainfall, especially given the antecedent conditions.
However, specific impacts will be dictated by the track and
intensity of the cyclone as traverses the region. After the
tropical cyclone exits the area, cooler and drier air moves in
with temperatures anticipated to be well below normal Wednesday
through Friday before rebounding next weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Restrictions expected in convection from this afternoon into the
overnight hours.

A weak frontal boundary across the SC Piedmont into the north
Midlands and will focus scattered to numerous showers and
thunderstorms through the evening...aided by an approaching
upper trough from the west. Brief restrictions possible with
these storms through the evening. Best chance for convection
21z-04z. The showers could linger after 06z but expect a
diminishing trend. The guidance is suggesting low clouds/fog
development late tonight so went with MVFR although IFR ceilings
possible. Low clouds should mix out around 15z Monday.

EXTENDED AVIATION OUTLOOK...Increasing potential for
restrictions in early morning fog/stratus along with with
afternoon/evening showers and thunderstorms each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 27, 3:52 AM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
352 AM EDT Sun Aug 27 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-280800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
352 AM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Thunderstorms will again develop this afternoon and continue into
tonight across the Midlands and CSRA. A few thunderstorms may become
severe with damaging winds. Heavy rain will also be possible with
potential for localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and storms continue through midweek. A few storms
on Monday could be strong to severe with gusty winds. Heavy rain will
also be possible Monday and Tuesday, leading to localized flooding
potential. A tropical system is forecast to affect the area midweek,
bringing additional threat for heavy rain and flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 27, 2:01 PM EDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
201 PM EDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Lightning        Brent                   34.02N  80.37W
08/26/2023                   Sumter             SC   911 Call Center

            Lightning struck a home on Queen Chapel Rd and caused a
            fire which produced minor damage. Exact address not
            provided. Exact time of lightning strike unknown. The
            call came into dispatch at 825 pm EDT.

&&

Event Number CAE2300006

dcm
Local storm report, Aug 27, 3:19 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
319 PM EDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Tstm Wnd Dmg     3 N Johnston            33.88N 81.81W
08/26/2023                   Saluda             SC   Trained Spotter

            Trained spotter relayed trees down and power
            outages in the Johnston Hwy/Burton Rd area.
            Time estimated by spotter. Another spotter
            provided pictures of social media of downed
            trees and branches from the same area.

0655 PM     Hail             Dalzell                 34.03N 80.47W
08/26/2023  U0.25 inch       Sumter             SC   Public

            Trained spotter reported Pea sized hail in
            Dalzell. Time estimated by radar.

&&
Special weather statement, Aug 27, 3:26 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Columbia SC
326 PM EDT Sun Aug 27 2023

SCZ021-272000-
Fairfield SC-
326 PM EDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of northwestern
Fairfield County through 400 PM EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blackstock, or 10 miles north of Winnsboro, moving southwest at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blackstock, White Oak, Lebanon Fire Station, Feasterville Fire
Station, and Fairfield Elementary School.

This includes Interstate 77 near mile marker 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3456 8118 3455 8105 3448 8099 3438 8114
      3445 8135 3455 8136 3457 8130
TIME...MOT...LOC 1926Z 055DEG 11KT 3452 8113

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:07 PM EDTSpecial Weather StatementCAEClarendon23 min
Aug 26, 8:19 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg41 min
Aug 26, 8:22 PM EDTSpecial Weather StatementCAEAiken38 min
Aug 27, 3:26 PM EDTSpecial Weather StatementCAEFairfield34 min
Aug 27, 3:30 PM EDTSevere Thunderstorm WarningCAEFairfield30 min
Aug 27, 4:27 PM EDTSpecial Weather StatementCAERichland33 min
Aug 27, 4:42 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland28 min
Aug 27, 4:57 PM EDTSpecial Weather StatementCAENewberry33 min
Aug 27, 5:21 PM EDTSpecial Weather StatementCAEAiken24 min
Aug 27, 5:29 PM EDTSpecial Weather StatementCAESaluda31 min
Aug 27, 5:30 PM EDTAreal Flood AdvisoryCAELexington, Newberry2 hr
Aug 27, 6:05 PM EDTAreal Flood AdvisoryCAERichland55 min
Aug 27, 6:14 PM EDTAreal Flood AdvisoryCAENewberry, Saluda68 min
Aug 27, 6:26 PM EDTAreal Flood AdvisoryCAELexington, Richland33 min
Aug 27, 6:58 PM EDTFlash Flood WarningCAELexington, Richland74 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2023Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.